Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Des Moines, IA

June 26, 2002Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2002, 4:35 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 4:35 PM CDT (21:35 UTC)
Expired
Jun 26, 2002, 5:30 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 262135
SVRDSM
IAC157-171-262230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA
  SOUTHERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 432 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF CHELSEA TO 5 MILES
  NORTH OF GRINNELL...OR FROM 41 MILES SOUTH OF WATERLOO TO 47 MILES
  EAST OF DES MOINES...MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CHELSEA AROUND 445 PM...
  NEAR GRINNELL AROUND 450 PM...
  NEAR SEARSBORO AROUND 520 PM...
  NEAR MALCOM AROUND 525 PM AND
  NEAR BROOKLYN AROUND 530 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4198 9230 4197 9277 4155 9276 4155 9230

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT WED JUN 26 2002

MAIN CONCERN IN SHORT TERM IS ADVERSE WX IN SRN PTN OF STATE AHD OF
BOUNDARY MOVING SLOWLY THRU PER MODELS.  ONCE SHORT TERM WX WINDS
DOWN REST OF FCST FAIRLY STRAIGHT FORWARD WITH HOT AND DRY.

IN SHORT TERM ALL MODELS SOLUTIONS CLOSE WITH UPPER RIDGE BUILDING
INTO CNTRL CANADA WHILE ST COMES UNDER NRLY FLO ALFT.  LACK OF ANY
WX PRODUCING SYSTEM S/W OR FNT PRECLUDES OR ELIMINATES CHC FOR
PCPN.  MAIN FOCUS IS TEMPS/CLD CVR.  WILL ADJST GUID UPWRD ON HIGHS
AND OVRNGT LOWS AS RECENT TRENDS HAVE SHOWN.  LOOK AT DYNAMICAL
FIELDS FORCING THETAE ADVCTN FADE QUICKLY ARND 00Z/27TH OTRW VERY
WEAK FIELDS REMAINDER OF SHORT TERM FCST PD.

IN LONG TERM UPPER RIDGE REMAINS OVR CNTRL U.S. WITH PCPN CHCS SLIM
TO NONE.  WARMEST AIR LINGERS WEST OF STATE SO GUID UPPER 80S TO LOW
90S HOLD FOR FCST.  MRF/AVN/CANADIAN HINTS AT WEKA S/W BREAKING THRU
UNDER UPPER RIDGE HOWEVER WITH LTL FOCUS NO SPT FOR PCPN.  SOME
TREND AT END OF LONG TERM FCST PARTS OF STATE MAY RECEIVE RAIN HWVR
WITH UCERTAINY OF MODEL LATELY WL LEAVE OUT ATTM.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Jun 26, 3:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0104 PM    CARBON                    IA   .88 INCH HAIL
06/26/02   ADAMS                          EMERGENCY MANAGEMENT
                                          ALSO REPORTED TREE
                                          BRANCHES DOWN.

0140 PM    2 SW BENTON               IA   TSTM GUST
06/26/02   RINGGOLD                       STORM SPOTTER REPORTED
                                          A 10 INCH DIAMETER TREE
                                          DOWN IN YARD.

0140 PM    KENT                      IA   TSTM GUST
06/26/02   UNION                          LAW ENFORCEMENT
                                          OFFICIAL REPORTED POWER
                                          LINES AND TREES DOWN IN
                                          KENT.

0146 PM    3 W LENOX                 IA   60 MPH TSTM GUST
06/26/02   TAYLOR                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    2 N KELLERTON             IA   60 MPH TSTM GUST
06/26/02   RINGGOLD                       STORM SPOTTER REPORTED
                                          POWER LINES DOWN.

0225 PM    LENOX                     IA   .88 INCH HAIL
06/26/02   TAYLOR                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0230 PM    8 S MT AYR                IA   .88 INCH HAIL
06/26/02   RINGGOLD                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:04 PM CDTSevere Thunderstorm WarningDMXAdams41 min
Jun 26, 1:26 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union64 min
Jun 26, 1:44 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 26, 2:11 PM CDTSevere Thunderstorm WarningDMXRinggold49 min
Jun 26, 2:28 PM CDTSevere Thunderstorm WarningDMXDecatur47 min
Jun 26, 2:34 PM CDTSevere Thunderstorm WarningDMXTaylor26 min
Jun 26, 4:02 PM CDTTornado WarningDMXTama28 min
Jun 26, 4:20 PM CDTSevere Thunderstorm WarningDMXJasper55 min
Jun 26, 5:14 PM CDTSevere Thunderstorm WarningDMXJasper61 min
Jun 26, 5:43 PM CDTSevere Thunderstorm WarningDMXPolk47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.